Case Presentation: We present a 69-year-old man with past medical history of well-controlled type 2 diabetes and multiple myeloma status-post chemotherapy (daratumumab, lenalidomide, bortezomib, melphalan) and subsequent bone marrow transplant (BMT) who presented with subacute progressive bilateral numbness and weakness in his upper and lower extremities and was found to have acute inflammatory demyelinating polyneuropathy.His multiple myeloma was diagnosed 8 months prior to presentation and chemotherapy was started one month after diagnosis, with last treatment days prior to BMT. He was not on any chemotherapy or immunosuppressive therapy at the time of presentation. He reported normal strength after bone marrow transplant (BMT) and was active at baseline. One month following, he developed numbness and weakness of his bilateral lower extremities without loss of bowel or bladder function which was unresponsive to treatment with gabapentin, duloxetine, or physical therapy for suspected chemotherapy-induced polyneuropathy. A PET scan was negative and symptoms were believed to be unrelated to multiple myeloma. An MRI showed a small nodule at T10 and minimal lumbar spondylosis. Due to symptom progression, a lumbar puncture was performed and concerning for albuminocytologic dissociation (protein of 99, WBC count of 0). An EMG showed evidence of proximal and distal denervation and demyelinating features, supporting the diagnosis of AIDP. He was started on IVIG with improvement in symptoms.
Discussion: Acute inflammatory demyelinating polyneuropathy (AIDP) is an acquired, immune mediated polyneuropathy that affects peripheral nerves and nerve roots. It typically presents with a progressive, symmetric weakness of proximal and distal muscles. Diagnosis can be made from supporting features such as albuminocytologic dissociation, nerve root enhancement on MRI, or evidence of denervation and demyelination on EMG. The cause of AIDP is unknown. Current hypotheses support an immunologically mediated process that can have many triggers. There are few reported cases of AIDP following bone marrow transplant, similar to our patient’s presentation based on timeline and response to treatment. This should be differentiated from rare presentation of peripheral neuropathy following BMT. It should be noted that majority of cases involving bone marrow transplant have been associated with graft versus host disease (GVHD), which was absent in our case. There are also rare cases of AIDP following completion of chemo-radiation therapy, most notably with R-CHOP therapy (which our patient did not receive). AIDP can imitate chemotherapy-induced neurotoxicity and is important to keep on the differential given AIDP can be potentially fatal if untreated. While chemotherapy may have contributed to presentation in our case as melphalan was administered just prior to BMT, it is felt less likely given a lack of classic association. AIDP can be treated with immunomodulator therapies with PLEX or IVIG, though IVIG is generally better tolerated. Previous case reports have demonstrated improvement of symptoms following immunomodulator therapy, helping to support diagnosis of AIDP, as present in our case.
Conclusions: Bone marrow transplant is an uncommon trigger of AIDP. AIDP should remain a consideration in the differential diagnosis for post-chemotherapy neuropathy and should be aggressively investigated if symptoms progress or are atypical.